IN BRIEF

Is Your Patient Really Allergic to Penicillin?

October 17, 2018
Written by

Correctly identifying those who have a true IgE-mediated allergy could decrease the unnecessary use of broad-spectrum antibiotics.

Penicillin allergy is reported by 10 percent of the population. However, 90 percent of them are not truly allergic – that is, they do not or did not have an IgE-mediated reaction to penicillin – and could safely take the medication. According to the Centers for Disease Control and Prevention (CDC), when evaluated, less than 1 percent of Americans are truly allergic to penicillin.

That’s more than 29 million people in the United States – just over the population size of Texas – who are unnecessarily avoiding beta-lactam antibiotics, putting themselves at higher risk for treatment failure, infection with a resistant strain of Clostridium difficile (C. diff), or other adverse event.

“For infections where beta-lactam antibiotics are the first line recommendation, other non-beta-lactam antibiotics may not be as effective. Physicians end up ordering powerful broad-spectrum antibiotics, which contributes to the challenge of antibiotic stewardship,” says Mitchell Grayson, MD, chief of the Division of Allergy and Immunology at Nationwide Children’s Hospital. “Unnecessarily avoiding penicillin can be harmful in both inpatient and outpatient settings.”

So how did this happen?

First, it’s important to consider how easy it is for a drug allergy to be added to the electronic medical record (EMR). Physicians and nurses are generally comfortable adding an allergy to the patient’s record based on a brief conversation with the patient. However, very few are willing to remove a penicillin allergy from the EMR.

“There are several reasons why patients may have penicillin allergy listed in the EMR,” says David Stukus, MD, an allergist at Nationwide Children’s and an associate professor of Pediatrics at The Ohio State University College of Medicine. “They may have had a reaction – immediate or delayed – in the past, or they could have experienced a side effect of the medication or symptom of the illness.”

It’s also possible that the patient has never been exposed to the drug.

“Many children are labeled as allergic to penicillin because of a family history,” Dr. Stukus adds. “It’s really important to understand that a family history of penicillin reaction does not increase an individual’s risk of reaction.”

And even if a person had a true allergy to penicillin at one point in time, the CDC reports that approximately 80 percent of patients with IgE-mediated penicillin allergy are no longer sensitive after 10 years.

Consider this example, upon taking penicillin for an ear infection, a 3-year-old child has an immediate reaction involving hives, swelling and difficulty breathing. These are signs of a true allergy, and this patient shouldn’t take any more penicillin, says Dr. Stukus. However, as the child ages, an allergist can help with testing to determine if the increased risk of allergic reaction is still present.

“We can do controlled, low-risk testing, starting with a skin test, to determine if it is safe for a patient to take penicillin again,” explains Dr. Stukus. “We encourage pediatricians to work with us to evaluate all patients with suspected or reported beta-lactam drug allergies to ensure that we are able to provide the most appropriate medication for each patient.”

The Allergy and Immunology Team at Nationwide Children’s has developed a decision tree to help primary care physicians assess patients who report penicillin allergy, available for download here: Practice Tool

“Proper evaluation can result in a decrease in patients who unnecessarily avoid penicillin,” says Dr. Grayson, who is also a professor of Pediatrics at Ohio State. “Our ultimate goal is to ensure all patients are able to safely take the best medication for their illness while being good stewards of antibiotics to reduce the development of resistant strains.”